Sainsburys, Waitrose, Asda, Boots and Morrisons recall cold and flu capsules over safety c

241

A slew of supermarket chains are recalling batches of cold and flu capsules due to an incorrect labelling on the packages. The mislabelling overstated the safe maximum daily dose for children. Eleven UK retailers – Wilko, Spar, Waitrose, Aldi, Asda, Superdrug, Sainsbury’s, Lloyds, Morrisons, Boots and Tesco – are recalling the the capsules in response to the recall issued by the Medicines and Healthcare products Regulatory Agency (MHRA) – the UK’s drugs watchdog.

The capsules, made by Wrafton Laboratories, trading as Perrigo, were sold across the supermarket chains.

The Medicines and Healthcare products Regulatory Agency (MHRA), which issued the recall, said the risk to consumers is low, however.

The packaging incorrectly advises that children aged 12 to 15 can take a maximum of up to 12 capsules (3.6g of paracetamol per day) in any 24-hour period.

The labelling should state a maximum daily dose of eight capsules per day (2.4g of paracetamol) for 12 to 15-year-olds, which is slightly lower than the MHRA’s recommendation that children in this age group should take 3g of paracetamol in a day at most.

READ MORE: Moderna vaccine side effects: EMA assessing reports of a new ‘serious’ complication

“If you or your child are aged 12 to 15, have recently used these capsules and have not experienced any side-effects, there is no cause for concern. If you currently have one of these packets at home, please take note of the corrected dose in this age group and talk to your pharmacist if you are unsure of these changes.

“If you have any other questions, please speak to your healthcare professional and report any adverse reactions via the Yellow Card scheme.”

Important safety advice

You can buy cough and cold medicines from pharmacies or supermarkets. A pharmacist can advise you on the best medicine.

There are important safety precautions to adhered to before taking cold and flu medicines.

“Cough and cold medicines often also contain paracetamol and ibuprofen so it can be easy to take more than the recommended dose.”

How do I know if I’ve taken too much?

Any medicine can be dangerous if you take too much of it.

“If you take too much paracetamol, it can cause serious liver damage, which can be life-threatening. Sometimes, there are no symptoms until a day or so afterwards,” warns Bupa.

“If you think you’ve taken too much of any medicine, get medical advice as soon as you can.”